Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimal sufficiency of order statistics in convex models

Author: Lutz Mattner
Journal: Proc. Amer. Math. Soc. 129 (2001), 3401-3411
MSC (2000): Primary 62B05, 62G30, 28A35
Published electronically: May 10, 2001
MathSciNet review: 1845019
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $\mathcal{P}$ be a convex and dominated statistical model on the measurable space $(\mathcal{X},\mathcal{A})$, with $\mathcal{A}$ minimal sufficient, and let $n\in\mathbb{N} $. Then $\mathcal{A}^{\otimes n}_{\operatorname{sym}}$, the $\sigma$-algebra of all permutation invariant sets belonging to the $n$-fold product $\sigma$-algebra $\mathcal{A}^{\otimes n}$, is shown to be minimal sufficient for the corresponding model for $n$ independent observations, $\mathcal{P}^n = \left\{P^{\otimes n}:P\in\mathcal{P}\right\}$.

The main technical tool provided and used is a functional analogue of a theorem of Grzegorek (1982) concerning generators of $\mathcal{A}^{\otimes n}_{\operatorname{sym}}$.

References [Enhancements On Off] (What's this?)

  • 1. DOOB, J.L. (1994). Measure Theory. Springer, New York. MR 95c:28001
  • 2. DUDLEY, R.M. (1989). Real Analysis and Probability. Wadsworth, Pacific Grove, California. MR 91g:60001
  • 3. GRZEGOREK, E. (1982). Symmetric $\sigma$-fields and universal null sets. In: Measure Theory. Oberwolfach 1981. Lecture Notes in Mathematics 945, Springer, pp. 101-109. MR 83m:28003
  • 4. HALMOS, P.R. (1950). Measure Theory. Van Nostrand. Reprinted 1974 by Springer, New York. MR 11:504d
  • 5. LE BIHAN, M.-F., LITTAYE-PETIT, M. & PETIT, J.-L. (1970). Exhaustivité par paire. C. R. Acad. Sci. Paris 270, Sér. A, 1753-1756. MR 42:2572
  • 6. LANDERS, D. (1972). Sufficient and minimal sufficient $\sigma$-fields. Z. Wahrscheinlichkeitstheorie verw. Gebiete 23, 197-207. MR 48:1353
  • 7. LUSCHGY, H. (1978). Sur l'existence d'une plus petite sous-tribu exhaustive par paire. Ann. Inst. Henri Poincaré, Section B: Calcul des Probabilités et Statistique, 14, 391-398. MR 80c:62005
  • 8. MANDELBAUM, A. & RÜSCHENDORF, L. (1987). Complete and symmetrically complete families of distributions. Ann. Statist. 15, 1229-1244. MR 88k:62068
  • 9. MATTNER, L. (1996). Complete order statistics in parametric models. Ann. Statist. 24, 1265-1282. MR 97j:62007
  • 10. MATTNER, L. (1999). Sufficiency, exponential families, and algebraically independent numbers. Math. Meth. Statist. 8, 397-406. CMP 2000:07
  • 11. MATTNER, L. (2000). Minimal sufficienct statistics in location-scale parameter models. Bernoulli 6, 1121-1134. CMP 2001:07
  • 12. PFANZAGL, J. (1994). Parametric Statistical Theory. de Gruyter, Berlin. MR 96c:62001
  • 13. RUDIN, W. (1991). Functional Analysis. 2nd. ed. McGraw-Hill, New York. MR 92k:46001
  • 14. SIEBERT, E. (1979). Pairwise sufficiency. Z. Wahrscheinlichkeitstheorie verw. Gebiete 46, 237-246. MR 80c:62006
  • 15. TORGERSEN, E. (1965). Minimal sufficiency of order statistics in the case of translation- and scale parameters. Skand. Aktuarietidsskrift 48, 16-21.
  • 16. TORGERSEN, E. (1991). Comparison of Statistical Experiments. Cambridge University Press, Cambridge. MR 92i:62007
  • 17. WEYL, H. (1946). The Classical Groups. Their Invariants and their Representations. 2nd. Ed. Princeton University Press, Princeton. MR 1:42c

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 62B05, 62G30, 28A35

Retrieve articles in all journals with MSC (2000): 62B05, 62G30, 28A35

Additional Information

Lutz Mattner
Affiliation: Department of Statistics, University of Leeds, Leeds LS2 9JT, United Kingdom

Keywords: Comparison of $\sigma$-algebras, nonparametric models, permutation invariance, symmetric sets
Received by editor(s): November 13, 1999
Received by editor(s) in revised form: March 30, 2000
Published electronically: May 10, 2001
Communicated by: Wei Y. Loh
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society